Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 361, NWS Memphis, TN

July 18, 2003Weakley County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 18, 2003, 1:48 PM CDT for Weakley County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 1:48 PM CDT (18:48 UTC)
Expired
Jul 18, 2003, 2:15 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Weakley County, TN

The radar

The Paducah radar (KPAH), 82 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WUUS54 KMEG 181848
SVRMEM
TNC183-181915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
148 PM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEAKLEY COUNTY IN NORTHWEST TENNESSEE

* UNTIL 215 PM CDT.

* AT 146 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  MARTIN...MOVING SOUTHEAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 215 PM CDT INCLUDE...
  SHARON...
  DRESDEN...GLEASON...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3648 8882 3636 8899 3609 8872 3624 8851

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:55 AM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 18, 9:55 AM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
955 AM CDT FRI JUL 18 2003

A LARGE MCS CONTS TO MOVE SWD ALONG THE MID MS VLY AND TRAJECTORIES
WOULD BRING IT INTO MEG CWA LATER TDY. THE MCS MAY HAVE A DIURNAL
WEAKENING PHASE THROUGH MIDDAY...BUT ASSOCIATED OUTFLOW BOUNDARIES
WILL LIKELY HAVE TSTM DEVELOPMENT BY EARLY AFTERNOON AS IT MOVES
INTO OUR CWA FROM THE N. DEWPOINTS INCREASING AS EXPECTED...SO
OUTFLOW BOUNDARIES WILL HAVE THE NEEDED FUEL. SVR RISK DEFINITELY IN
THE N AND POSSIBLY IN THE S. WILL LOOK AT MORE DATA BEFORE UPDATING
HWO.

BLOWOFF HIGH CLOUDS FROM THE MCS MAY HAVE AN EFFECT ON MAX
TEMPS...BUT IT IS TOO EARLY TO BE SURE ON THAT. HEAT ADVISORY STILL
LOOKS ON TRACK FOR NOW.

A COLD FRONT WILL BRING ANOTHER CHC OF TSTMS SAT. THE NEXT COLD
FRONT WILL MOVE THROUGH EARLY NEXT WEEK BRINGING A CHC OF TSTMS
FOLLOWED BY A DRIER AND COOLER AIRMASS BY MIDWEEK.

.MEG...HEAT ADVISORY FOR PORTIONS OF EAST ARKANSAS...NORTHWEST
MISSISSIPPI AND SOUTHWEST TENNESSEE TODAY.

SWC
Hazardous weather outlook, Jul 18, 11:55 AM CDT, 1 hour 53 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE REGION.

AN UPPER LEVEL DISTURBANCE COMBINED WITH A WEAK COLD FRONT WILL
TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON. A FEW STORMS COULD
BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS. THE TIME OF GREATEST THREAT IS BETWEEN 2 PM AND 10 PM WITH
NORTHERN AREAS HAVING A SEVERE RISK EARLIER THAN THE SOUTH.

IN ADDITION...HIGH TEMPERATURES IN THE MIDDLE 90S WILL COMBINE WITH
DEWPOINTS IN THE MIDDLE 70S TO PRODUCE HEAT INDEX READINGS BETWEEN
105 AND 110 DEGREES. THIS WILL MAINLY BE ACROSS SOUTHERN PORTIONS OF
EAST ARKANSAS...NORTHWEST MISSISSIPPI AND EXTREME SOUTHWEST
TENNESSEE. A HEAT ADVISORY HAS BEEN ISSUED FOR THOSE AREAS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING ACROSS EAST ARKANSAS AND THE MISSOURI
BOOTHEEL. AGAIN...THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY...AS THE
NEXT WEATHER SYSTEM AFFECTS THE MID-SOUTH.

AFTERNOON HIGH TEMPERATURES WILL RISE INTO THE MID 90S ON SUNDAY AND
MONDAY...BRINGING HEAT INDICES CLOSE TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN SOME AREAS THIS AFTERNOON AND
EVENING...AND AGAIN ON SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:18 PM CDTSevere Thunderstorm WarningMEGGibson27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.